Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Weyl groups and the regularity properties of certain compact Lie group actions


Author: Eldar Straume
Journal: Trans. Amer. Math. Soc. 306 (1988), 165-190
MSC: Primary 57S15; Secondary 20G05
DOI: https://doi.org/10.1090/S0002-9947-1988-0927687-8
MathSciNet review: 927687
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The geometric weight system of a $ G$-manifold $ X$ (acyclic or spherical) is the nonlinear analogue of the weight system of a linear representation. We study the possible realization of a given $ G$-weight pattern, via the interaction between roots, weights and the Weyl group, together with various fixed point results of P. A. Smith type. If the orbit structure is reasonably simple, then the $ G$-weight pattern must in fact coincide with that of a simple representation. This in turn implies that $ X$ is (orthogonally) modeled on the linear $ G$-space, e.g., with the same orbit types. In particular, complete results in this direction are obtained for a certain family of $ G$-manifolds, $ G$ a classical group. In this family the weight patterns are of $ 2$-parametric type, and it includes essentially all cases where the principal isotropy type is nontrivial. This family also covers many cases with trivial principal isotropy type.


References [Enhancements On Off] (What's this?)

  • [1] A. Borel et al., Seminar on transformation groups, Ann. of Math. Studies, no. 46, Princeton Univ. Press, Princeton, N.J., 1961. MR 0116341 (22:7129)
  • [2] N. Bourbaki, Groupes et algèbres de Lie, Chapitres IV-VI, Hermann, Paris, 1968. MR 0240238 (39:1590)
  • [3] W. C. Hsiang and W. Y. Hsiang, Differentiable actions of compact connected classical groups, I, II, III, Amer. J. Math. 89 (1967), 705-786; Ann. of Math. 92 (1970), 189-223; ibid. 99 (1974), 220-256. MR 0217213 (36:304)
  • [4] W. Y. Hsiang, On the splitting principle and the geometric weight system of topological transformation groups, I, Proc. 2nd Conf. on Compact Transformation Groups, Amherst, Mass., 1971, Lecture Notes in Math., vol. 298, Springer-Verlag, 1972, pp. 334-402. MR 0380845 (52:1742)
  • [5] -, Cohomology theory of topological transformation groups, Springer-Verlag, 1975. MR 0423384 (54:11363)
  • [6] W. Y. Hsiang and E. Straume, Actions of compact connected Lie groups with few orbit types, J. Reine Angew. Math. 334 (1982), 1-26. MR 667447 (83m:57032)
  • [7] -, Actions of compact connected Lie groups on acyclic manifolds with low dimensional orbit space, J. Reine Angew. Math. 369 (1986), 21-39. MR 850627 (87m:57041)
  • [8] -, On the orbit structure of $ SU(n)$-actions on manifolds of the type of euclidean, spherical, or projective spaces: Math. Ann. 278 (1987), 71-97. MR 909218 (89a:57056)
  • [9] E. Straume, $ p$-weights and their application to regular actions of classical groups, Math. Rep., Univ. of Oslo, 1975.
  • [10] -, Dihedral transformation groups on homology speheres, J. Pure Appl. Algebra 21 (1981), 51-74. MR 609271 (82h:57035)
  • [11] -, The topological version of groups generated by reflections, Math. Z. 176 (1981), 429-446. MR 610222 (82d:20047)
  • [12] P. Yang, Adjoint type representations of classical groups on homology spheres, Thesis, Princeton Univ., Princeton, N.J., 1974.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S15, 20G05

Retrieve articles in all journals with MSC: 57S15, 20G05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0927687-8
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society